Hail, Stanly
- When
- May 9, 8:45 PM EST
- Where
- Stanly County, 1.13 mi E of New London
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.450, -80.210
Nickel size hail was reported at 44009 Hearne Road in New London.
Strong thunderstorms developed east of the mountains as a strong mid level trough crossed the region. The storms intensified east of the mountains with a few long lived supercells producing numerous reports of golf ball size hail late into the evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RAH wrote it up.
Strong thunderstorms developed east of the mountains as a strong mid level trough crossed the region. The storms intensified east of the mountains with a few long lived supercells producing numerous reports of golf ball size hail late into the evening hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 9, 6:25 PM EST, 2 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 725 PM EDT FRI MAY 9 2008 .SYNOPSIS...A WEAK SURFACE TROUGH WILL PASS ACROSS THE REGION OVERNIGHT...THEN HIGH PRESSURE AND DRIER AIR BUILDS IN FOR THE DAY SATURDAY. A STORM SYSTEM WILL INTENSIFY AND MOVE OVER THE SOUTHERN PART OF NORTH CAROLINA SUNDAY...BRINGING WITH IT WIDESPREAD SHOWERS AND SCATTERED THUNDERSTORMS. AS THE LOW PRESSURE SYSTEM MOVES NORTH ACROSS THE MID ATLANTIC MONDAY...BREEZY CONDITIONS ARE EXPECTED. && .NEAR TERM /THROUGH SATURDAY/... AS OF 230 PM FRIDAY... SURFACE DEW POINTS HAVE FALLEN SOME OVER THE NORTHWEST PIEDMONT... WHILE STILL REMAINING IN THE UPPER 50S TO MID 60S OVER THE REST OF CENTRAL NORTH CAROLINA. ALTHOUGH A SURFACE TROUGH HAS MOVED TO THE EAST...ANOTHER SURFACE AND 850MB TROUGH IS EXPECTED TO MOVE THROUGH CENTRAL NORTH CAROLINA OVERNIGHT. BOTH THE GFS AND THE NAM ARE IN AGREEMENT THAT WITH THE TROUGHS AND THE NEARBY PASSAGE OF A MID-LEVEL WAVE THAT WAS MOVING EAST FROM KENTUCKY AND TENNESSEE... PRECIPITABLE WATER VALUES INCREASE SLIGHTLY OVERNIGHT TO BETWEEN AN INCH AND 1.25 INCHES. IN ADDITION...THE GFS AND NAM ARE CONSISTENT IN AN UPPER-LEVEL JET OF 125KT NOSING INTO CENTRAL NORTH CAROLINA OVERNIGHT WITH EROSION OF A WEAK MID-LEVEL CAP AND MARGINAL ELEVATED INSTABILITY AROUND AND JUST ABOVE 850MB ON BUFR SOUNDINGS DEVELOPING DURING THE EVENING. RELATIVELY DRY LOW LEVELS PLUS WEAK CONFLUENCE ALOFT AND LITTLE LOW-LEVEL FORCING ARE CONS FOR ANY SHOWERS OVERNIGHT...BUT BOTH THE GFS AND THE NAM PROVIDE FOR AREAS OF LIGHT PRECIPITATION AND GIVEN THE MOIST AIR MASS AND THE WEAK SUPPORT SURFACE AND ALOFT...WILL MENTION ISOLATED SHOWERS AND A POSSIBLE THUNDERSTORM THROUGHOUT THE NIGHT WITH UVV FORECAST BY BOTH THE GFS AND THE NAM. CHANCES FOR ANY SHOWERS SHOULD WANE LATE TONIGHT AS MEAN DRIER AIR MOVES QUICKLY WEST-TO-EAST ACROSS CENTRAL NORTH CAROLINA FROM 09Z THROUGH 15Z. BY AFTERNOON...MODEL SOUNDINGS ARE STABLE WITH GOOD MIXING IN PLACE AND THETA-E VALUES AT BOTH 700MB AND 850MB FALLING QUICKLY. SHOULD BE A FEW WIND GUSTS TO AROUND 20KT BASED ON THE MIXING AND 925MB WINDS INCREASING TO 15-25KT DURING THE AFTERNOON. THICKNESSES WOULD SUPPORT TEMPERATURES IN THE UPPER 70S TO MID 80S AFTER OVERNIGHT LOWS...IN MOST PLACES...AROUND 60 DEGREES. -DJF && .SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/... AS OF 300 PM FRIDAY... SAT NIGHT THROUGH SUN NIGHT: THE 12Z GFS/NAM MODEL RUNS HAVE COME INTO GOOD AGREEMENT WITH EACH OTHER DURING THIS TIME FRAME...SHOWING A STRONG UPPER LOW DIGGING FROM THE UPPER MIDWEST SATURDAY NIGHT INTO THE MID-ATLANTIC BY LATE SUNDAY NIGHT. WIDESPREAD RAIN IS EXPECTED ACROSS ALL OF CENTRAL NC DURING THE DAY SUNDAY IN ASSOCIATION WITH THIS SYSTEM...WITH A WIDESPREAD HALF INCH TO AN INCH OF RAIN WITH LOCALLY HIGHER AMOUNTS A GOOD BET. A WEAK N/S ELONGATED SURFACE HIGH IS PROGGED TO INITIALLY BE OVER THE MID-ATLANTIC (INCLUDING NORTH CAROLINA) SAT NIGHT AND SUN MORNING... AND THE EXACT LOCATION/STRENGTH OF THIS FEATURE ALONG WITH THE TIMING OF THE ONSET OF PRECIPITATION ACROSS THE AREA WILL LIKELY BE THE KEY TO THE TEMPERATURE AND SEVERE WEATHER FORECAST ON SUNDAY. BOTH THE GFS/NAM SHOW THE INITIAL SFC LOW ASSOC/W THE UPPER LOW MOVING INTO THE OHIO VALLEY SUNDAY AFTERNOON...WITH A SECONDARY LOW DEVELOPING SOMEWHERE ALONG THE SC/NC COAST. WITH DEWPOINTS PROGGED TO BE IN THE MID 40S TO LOWER 50S SUNDAY MORNING...BOTH THE GFS/NAM SHOW AN IN-SITU CAD WEDGE DEVELOPING AFTER THE ONSET OF PRECIPITATION SOMETIME AROUND OR SHORTLY AFTER SUNRISE SUNDAY MORNING AS STRONG ISENTROPIC LIFT OVERSPREADS THE AREA. THE EXACT LOCATION AND STRENGTH OF THIS WEDGE WILL ULTIMATELY HELP TO DETERMINE THE TRACK OF THE SECONDARY SFC LOW THAT IS PROGGED TO DEVELOP SUNDAY AFTERNOON...AND WHERE THE SFC LOW TRACKS WILL DETERMINE WHICH AREAS WILL HAVE THE GREATEST SEVERE WEATHER THREAT. BASED ON THE LATEST 12Z MODEL RUNS WHICH SHOW THE SECONDARY SFC LOW DEVELOPING ALONG THE SC/NC COAST NEAR CAPE FEAR...IT NOW APPEARS THAT THE GREATEST SEVERE WEATHER THREAT HAS SHIFTED FURTHER TO THE SOUTH AND EAST...AND MOST OF CENTRAL NC (EXCEPT PERHAPS THE SOUTHEAST COASTAL PLAIN) MAY DODGE THE BULLET W/REGARDS TO SEVERE WEATHER. FORECAST SOUNDINGS ARE SHOWING A TYPICAL WEDGE-TYPE AIRMASS ACROSS MOST OF THE AREA...WITH LITTLE OR NO INSTABILITY OTHER THAN ELEVATED. AGAIN...ALTHOUGH THE LATEST GFS/NAM MODEL RUNS ARE IN GOOD AGREEMENT WITH A LOW TRACK ALONG THE COAST...A 50-100 MILE DIFFERENCE IN THE LOW TRACK (FURTHER INLAND) WOULD RESULT IN A CONSIDERABLE SEVERE WEATHER THREAT MOVING BACK INTO EAST/SOUTHEAST PORTIONS OF THE FORECAST AREA...AND WE WILL NEED TO WATCH HOW THIS SITUATION EVOLVES VERY CLOSELY...ESPECIALLY SINCE THE LATEST 12Z ECMWF JUST CAME IN...AND SHOWS A MUCH MORE OMINOUS SEVERE WEATHER SCENARIO THAN EITHER THE GFS/NAM. TEMPERATURES ON SUNDAY ARE VERY TRICKY AND WILL ALSO DEPEND ON THE EXACT TRACK OF THE SFC LOW AND HOW MUCH IN-SITU DAMMING CURERS. AT THIS TIME...HIGH TEMPS RANGING FROM THE LOWER 60S (NORTH/NORTHWEST) TO LOWER 70S (SOUTHEAST) LOOK REASONABLE. WILL UP POPS TO CATEGORICAL DURING THE DAY SUNDAY ACROSS THE AREA...TAPERING FROM SOUTHWEST TO NORTHEAST SUNDAY NIGHT AS THE SFC LOW BEGINS TO MOVE NORTHEAST AWAY FROM THE AREA. MONDAY: CURRENT INDICATIONS ARE THAT MONDAY WILL BE BREEZY WITH 30 KNOT NW FLOW PROGGED IN THE MIXED LAYER IN THE WAKE OF THE SLOWLY DEPARTING SFC LOW. SHOULD SEE DECREASING CLOUDS ACROSS WEST/SOUTHWEST PARTS OF THE AREA...WITH SOME CLOUD COVER HANGING AROUND IN FAR EAST/NE PORTIONS OF THE AREA WHERE MOISTURE MAY BE ABLE TO WRAP BACK AROUND INTO THE AREA ON THE WESTERN SIDE OF THE SFC LOW. HIGH TEMPS IN THE UPPER 60S TO LOWER 70S LOOK REASONABLE BASED ON MOS GUIDANCE AND THICKNESSES. WITH PRETTY DECENT NORTHWEST FLOW DURING THE DAY MONDAY...DEWPOINTS WILL LIKELY PLUMMET WELL BELOW MOS GUIDANCE...AND MINIMUM RHS ARE PROGGED TO BE IN THE 25-30 PERCENT RANGE DURING THE AFTERNOON...PRIMARILY IN THE WESTERN PIEDMONT. THIS MAY CREATE HAZARDOUS FIRE WEATHER CONDITIONS ON MONDAY AFTERNOON...DEPENDING ON THE AMOUNT OF RAINFALL THE AREA RECEIVES ON SUNDAY. -VINCENT && .LONG TERM /MONDAY THROUGH THURSDAY/... AS OF 300 PM FRIDAY... AN UPPER LEVEL RIDGE IS PROGGED TO BUILD OVER THE AREA BEHIND THE DEPARTING LOW PRESSURE SYSTEM ON TUESDAY AND WEDNESDAY...AND BENIGN WEATHER WITH NEAR NORMAL HIGH TEMPS ARE EXPECTED ON THOSE DAYS. A RETURN TO A STORMY PATTERN APPEARS ON TAP LATER IN THE WEEK WITH BOTH THE GFS/ECMWF SHOWING HIGHLY AMPLIFIED MERIDIONAL FLOW OVER THE EASTERN CONUS...AND WILL GO WITH HPC POPS SHOWING A LOW CHANCE OF SHOWERS/STORMS ON THURSDAY AND FRIDAY. -VINCENT && .AVIATION /00Z SATURDAY THROUGH WEDNESDAY/... AS OF 725 PM FRIDAY... VFR CONDITIONS AS A RULE ARE EXPECTED THROUGH THE 00Z VALID TAF PERIOD. LOCAL MVFR CEILINGS ARE POSSIBLE OVERNIGHT IN AN ISOLATED SHOWER OR THUNDERSTORM AS THE MID-LEVEL CAP ERODES AND SUPPORTED BY SURFACE-BASED AND EVENTUALLY ELEVATED INSTABILITY. LOCAL MVFR FOG ESPECIALLY TOWARD KFAY AND KRWI MAY ALSO OCCUR LATE TONIGHT IN THE MORE MOIST AIR AS WINDS BECOME FAIRLY LIGHT LATE. WINDS WILL INCREASE SATURDAY MORNING AS GOOD DIURNAL MIXING AND INCREASING 925MB WINDS SHOULD PROVIDE FOR GUSTS OF 15-20KT...HIGHER EAST...BY 18Z. MVFR AND PERIODS OF IFR CONDITIONS SHOULD DEVELOP SUNDAY IN WIDESPREAD SHOWERS AND SCATTERED THUNDERSTORMS. AS LOW PRESSURE MOVES NORTH ALONG THE MID-ATLANTIC COAST MONDAY...VFR CONDITIONS WILL RETURN BUT AVIATION INTERESTS SHOULD EXPECT BREEZY CONDITIONS. WINDS WILL DIMINISH FOR TUESDAY UNDER HIGH PRESSURE WITH VFR CONDITIONS EXPECTED CURRENTLY THROUGH WEDNESDAY. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...DJF NEAR TERM...DJF SHORT TERM...VINCENT LONG TERM...VINCENT AVIATION...DJF
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 1221 PM EDT FRI MAY 9 2008 NCZ007>011-021>028-038>043-073>078-083>086-088-089-101200- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON- RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 1221 PM EDT FRI MAY 9 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. STRONG TO SEVERE THUNDERSTORMS MAY DEVELOP AGAIN SUNDAY AFTERNOON AND SUNDAY NIGHT...AS YET ANOTHER STRONG LOW PRESSURE SYSTEM APPROACHES CENTRAL NORTH CAROLINA FROM THE WEST. CURRENTLY...THE BEST CHANCES FOR ANY SEVERE WEATHER ARE SOUTH OF U.S. 64. HOWEVER... THE EVENTUAL TRACK OF LOW PRESSURE OVER AND NEAR THE STATE LATE IN THE WEEKEND WILL DETERMINE THE AREAS OF HIGHER POTENTIAL FOR ANY SEVERE WINDS OR HAIL...OR AN ISOLATED TORNADO. DJF
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RALEIGH NC
506 PM EDT FRI MAY 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0844 PM HAIL 1 NNE MARTHA 35.63N 80.00W
05/08/2008 E0.88 INCH RANDOLPH NC TRAINED SPOTTER
NICKEL SIZE HAIL REPORTED AT THE INTERSECTION OF HWY 49
AND OLD HWY 49.
0905 PM HAIL 6 WSW ASHEBORO 35.70N 79.92W
05/08/2008 E0.75 INCH RANDOLPH NC TRAINED SPOTTER
SPOTTER REPORT OF PENNY SIZE HAIL 6 MILES SOUTHWEST OF
ASHEBORO.
0912 PM HAIL 2 N ASHEBORO 35.75N 79.81W
05/08/2008 E0.75 INCH RANDOLPH NC LAW ENFORCEMENT
PENNY SIZE HAIL AT NORTH FAYETTEVILLE ST AND BALFOUR
RD...2 MILES NORTH OF ASHEBORO. REPORTED BY 911 CENTER
0935 PM TSTM WND DMG 2 WSW SURL 36.31N 78.92W
05/08/2008 PERSON NC LAW ENFORCEMENT
ONE TREE DOWN ACROSS KERMIT DUNCAN RD. REPORTED BY 911
CENTER.
0940 PM TSTM WND DMG 2 SW BEREA 36.30N 78.76W
05/08/2008 GRANVILLE NC EMERGENCY MNGR
THREE TREES DOWN...ONE ON GEORGE SHERMAN ROAD...ONE ON
BEN THORPE ROAD...AND ONE ON DAYS MILL ROAD.
1025 PM TSTM WND DMG 3 ESE CLEMMONS 36.00N 80.34W
05/08/2008 FORSYTH NC BROADCAST MEDIA
WIND DAMAGE TO HOMES ON COOPER ROAD.
1025 PM TORNADO 3 ESE CLEMMONS 36.00N 80.34W
05/08/2008 F3 FORSYTH NC EMERGENCY MNGR
NATIONAL WEATHER SERVICE STORM SURVEY...CONDUCTED WITH
LOCAL EMERGENCY MANAGEMENT...SHOWS PRELIMINARILY AN EF3
TORNADO WITH AN ESTIMATED WIND OF 140 MPH. THE MOST
SIGNIFICANT DAMAGE OCCURRED IN VICINITY OF FRYE BRIDGE
ROAD AND MOSS CREEK LANE.
1025 PM TORNADO WSW CLEMMONS 36.02N 80.39W
05/08/2008 FORSYTH NC LAW ENFORCEMENT
FORSYTH COUNTY LAW ENFORCEMENT REPORT SEVERAL HOMES
DAMAGED AND TREES DOWN THROUGH HOMES IN CLEMMONS. TIME OF
EVENT ESTIMATED FROM RADAR.
1030 PM HAIL CLEMMONS 36.02N 80.39W
05/08/2008 M0.50 INCH FORSYTH NC TRAINED SPOTTER
1130 PM HAIL 3 W MONTICELLO 36.20N 79.73W
05/08/2008 E0.75 INCH GUILFORD NC TRAINED SPOTTER
REPORTED BY A TRAINED SPOTTER NEAR BROWNS SUMMIT
1130 PM TORNADO 5 SE COLFAX 36.08N 79.96W
05/08/2008 GUILFORD NC LAW ENFORCEMENT
LAW ENFORCEMENT REPORT VEHICLES BLOWN OFF INTERSTATE 40
AT NC 68 INTERSECTION JUST SOUTH OF PIEDMONT TRIAD
AIRPORT.
1132 PM TORNADO 4 SE COLFAX 36.09N 79.97W
05/08/2008 F2 GUILFORD NC EMERGENCY MNGR
*** 1 FATAL, 3 INJ *** NATIONAL WEATHER SERVICE STORM
SURVEY...IN CONJUNCTION WITH LOCAL EMERGENCY
MANAGEMENT...SHOWS THAT AN EF2 TORNADO OCCURRED WITH
ESTIMATED WINDS OF 130 MPH. PRELIMINARY PATH LENGTH OF 3
MILES AND A WIDTH OF A QUARTER MILE.
1133 PM TSTM WND GST 1 W GREENSBORO 36.08N 79.84W
05/08/2008 M62.00 MPH GUILFORD NC ASOS
SUSTAINED 44 KNOTS...WITH A GUST TO 54 KNOTS. THREE TREES
BLOWN DOWN...PLANES PUSHED AROUND...AND HANGARS AND
PLANES DAMAGED.
1135 PM TORNADO 1 W GREENSBORO 36.08N 79.84W
05/08/2008 GUILFORD NC EMERGENCY MNGR
TORNADO DAMAGE...NUMEROUS TREES DOWN AND VEHICLES
OVERTURNED ON I-40 BETWEEN SANDY RIDGE RD AND HWY 68.
1200 AM FLASH FLOOD 3 W WINSTON-SALEM 36.10N 80.32W
05/09/2008 FORSYTH NC EMERGENCY MNGR
FLOODING CAUSED THE EVACUATION OF APARTMENTS ON JONESBORO
CT. FIVE WATER RESCUES WERE NECESSARY ONCE STORMS EXITED
THE AREA AFTER MIDNIGHT.
1235 AM HAIL 4 N GREENSBORO 36.14N 79.83W
05/09/2008 M1.75 INCH GUILFORD NC TRAINED SPOTTER
NICKEL TO GOLF BALL SIZE HAIL COVERING THE GROUND UP TO 2
INCHES IN DEPTH AT PISGAH CHURCH ROAD AND WILLOUGHBY
BLVD. HAIL HAS BEEN FALLING FOR AT LEAST 5 MINUTES.
1253 AM FLOOD WINSTON-SALEM 36.10N 80.26W
05/09/2008 FORSYTH NC BROADCAST MEDIA
FLOODING REPORTED ON PETERS CREEK PARKWAY.
0100 AM TSTM WND DMG 3 NNE ALTAMAHAW 36.22N 79.49W
05/09/2008 ALAMANCE NC LAW ENFORCEMENT
TREE DOWN ON JIMMY BOWLES ROAD.
&&
DJFSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 703 PM EDT FRI MAY 9 2008 NCZ038-073-100000- DAVIDSON-STANLY- 703 PM EDT FRI MAY 9 2008 ...STRONG THUNDERSTORMS WILL MOVE ACROSS SOUTHERN DAVIDSON AND NORTHERN STANLY COUNTIES BY 800 PM EDT... AT 703 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 30 MILES WEST OF RICHFIELD...OR ABOUT 12 MILES NORTHWEST OF CONCORD...MOVING EAST AT 30 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR RICHFIELD AROUND 800 PM EDT. GUSTY WINDS OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. THESE WINDS ARE CAPABLE OF BRINGING DOWN LARGE TREE LIMBS. LIGHT OBJECTS SUCH AS TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND AWNINGS COULD BE TOSSED AROUND. PEA SIZE HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. RWH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 747 PM EDT FRI MAY 9 2008 NCZ073-083-100045- ANSON-STANLY- 747 PM EDT FRI MAY 9 2008 ...STRONG THUNDERSTORMS WILL MOVE ACROSS STANLY AND ANSON COUNTIES THROUGH 845 PM EDT... AT 747 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 8 MILES NORTHWEST OF LOCUST...OR ABOUT 8 MILES SOUTH OF CONCORD...MOVING EAST AT 25 TO 30 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR LOCUST AROUND 800 PM EDT... ALBEMARLE AROUND 840 PM EDT. GUSTY WINDS TO 30 MPH...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. RWH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 917 PM EDT FRI MAY 9 2008 NCZ038-073-074-100215- DAVIDSON-MONTGOMERY-STANLY- 917 PM EDT FRI MAY 9 2008 ...STRONG THUNDERSTORM WILL MOVE ACROSS DAVIDSON...MONTGOMERY AND STANLY COUNTIES THROUGH 1015 PM EDT... AT 917 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER FINGER...OR ABOUT 11 MILES EAST OF CONCORD...MOVING EAST AT 30 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR NEW LONDON AROUND 925 PM EDT... BADIN LAKE AROUND 935 PM EDT...ELDORADO AROUND 940 PM EDT. GUSTY WINDS OF 30 MPH...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. RWH
The Raleigh/Durham radar (KRAX), 157 km away, was scanning. The volume nearest the first event began at 01:43 UTC.
31 hail, 4 thunderstorm wind. Local standard time, as filed.
Nickel size hail was reported at 44009 Hearne Road in New London.
Penny size hail was reported on Dunbar Bridge Road near the Farmer community.
Golf ball size covering the ground near the intersection of Cotton and Iron Furnace roads.
Golf ball size hail was reported on Highway 421 near the county line.
Golf ball size hail was reported at the intersection of Jefferson Davis and Burns Drive.
Quarter size hail was reported at the county 911 center.
Penny size hail was reported near the intersection of Parkwood and Chapel Hill Road.
Nickel size hail was reported on Ivy Road.
Quarter size hail was reported on Arthur Minnis Road.
Penny size hail was reported at the intersection of Allard and Lyon Roads.
Nickel to quarter size hail was reported at 306 North Orange Avenue.
Golf ball size hail was reported on Smith Level Road.
Several trees were blown down.
Golf ball size hail was reported along Plain View Highway.
Nickel size hail was reported at the intersection of Jenkins Carpenter and High House Road.
Widespread trees and power lines were reported blown down along Plain View Highway.
Ping-pong ball size hail was reported at the intersection of Davis Drive and Morrisville Parkway.
Nickel size hail was reported near the intersection of Morrisville Parkway and Highway 55.
Penny size hail was reported near the intersection of Castalia Drive and Old Apex Road.
Two trees were blown down inside Turkey town limits. One tree was blown down on Union School Road, with the other tree reported down on Curtis Ivey Road.
Off duty National Weather Service Employee reported penny to nickel size hail.
County 911 Center reported ping-pong ball size hail on site.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2008Every state in 2008This day in weather historyWarnings in North Carolina, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 98586, 98588, 98591, 98593, 98594, 98595, 98597, 98598, 98599, 98601, 98603, 98604, 98605, 98606, 98608, 98610, 98611, 98653, 98614, 98615, 98650, 98617, 98618, 98651, 98622, 98626, 98629, 98643, 98652, 98644, 98645, 98646, 98647, 98648, 98649.